Alert archive / Hawaii / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm watch at Jan 24, 2021, 3:09 AM HST for Hawaii County, Hawaii. It took effect at Jan 24, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2021, 3:09 AM HST (13:09 UTC)
- In effect from
- Jan 24, 2021, 6:00 PM HST
- Expired
- Jan 24, 2021, 3:23 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWHW40 PHFO 241309 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 309 AM HST Sun Jan 24 2021 ...HEAVY SNOW POSSIBLE FOR MAUNA KEA AND MAUNA LOA... .Very moist air and a trough aloft will combine to produce periods of heavy snow between tonight and late Tuesday night. HIZ028-250215- /O.NEW.PHFO.WS.A.0001.210125T0400Z-210127T0400Z/ Big Island Summits- 309 AM HST Sun Jan 24 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations over 12 inches possible. Winds could gust as high as 40 mph. * WHERE...Summits of Mauna Kea and Mauna Loa above 11500 feet. * WHEN...From this evening through Tuesday afternoon. * IMPACTS...Travel could be very difficult or impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow or ice accumulations. If you are planning travel to the summits, monitor the latest forecasts and consider postponing your trip until the weather improves. && $$ Donaldson
1 follow-up statement
393 WWHW40 PHFO 250123 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 323 PM HST Sun Jan 24 2021 ...MIX OF SNOW AND FREEZING RAIN EXPECTED FOR MAUNA KEA AND MAUNA LOA... .Moist air and a trough aloft will combine to produce periods of snow and freezing rain between tonight and Tuesday. Snow levels are expected to be between 12,500 and 13,000 feet during this event. HIZ028-251430- /O.UPG.PHFO.WS.A.0001.210125T0400Z-210127T0400Z/ /O.NEW.PHFO.WW.Y.0002.210125T0400Z-210127T0400Z/ Big Island Summits- 323 PM HST Sun Jan 24 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST TUESDAY... * WHAT...Wintry mix of snow and freezing rain expected. Total snow accumulations of up to 6 inches. Winds gusting as high as 35 mph. Snow levels between 12,500 and 13,000 feet. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 PM HST Tuesday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities and use caution while driving. && $$ Kino
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 8:46 PM HST, 6 hours 23 minutes earlier.
Area forecast discussion, Jan 23, 8:46 PM HST, 6 hours 23 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 846 PM HST Sat Jan 23 2021 .SYNOPSIS... Strong high pressure northeast of the area will maintain locally strong trade winds over the islands through much of the coming week. Windward areas will remain rather rainy. Rainfall will likely become more widespread Sunday night through Wednesday as a low aloft deepens northwest of the area. && .DISCUSSION... A strong 1041 mb high far north of the area is producing locally strong northeast to east trade winds over the main Hawaiian Islands. Windward areas have broken to overcast low clouds, while leeward areas have partly cloudy skies. Radars show numerous showers moving over windward areas with some of these showers spreading leeward on the smaller islands. These conditions will continue through the day Sunday. The global models show a northwest to southeast trough aloft deepening west of the islands over the next few days. This trough will destabilize the atmosphere over the islands. The trough will also cause the surface winds to veer south of east and bring very moist air towards the islands. Increased rainfall is likely starting Sunday night, especially over the Big Island of Hawaii. The global models disagree on how much of the moisture will move over the islands, so there is quite a bit of uncertainty in how widespread and heavy the rainfall will be. The global models show the trough aloft lifting northwest starting Wednesday night as a ridge aloft builds over the area from the north. The atmosphere over the islands will become more stable and the moist air will move away to the west. That should bring a decrease in rainfall for the second half of the week, with showers focused over mainly windward areas. && .AVIATION... A strong high pressure system far north of the islands will keep breezy to locally windy east to southeast winds through Monday. Scattered to numerous rain showers remain in the forecast with the highest shower coverage developing over mountains and along east facing slopes. Expect brief periods of MVFR conditions in showers along the eastern slopes of most islands, extending into the southeastern slopes of the Big Island. AIRMET SIERRA remains in effect for Tempo Mountain Obscuration above 2500 feet along northeast through southeast sections of Oahu and Kauai due to MVFR ceilings in showers. AIRMET TANGO remains in effect for Moderate Turbulence below 8000 feet over and immediately southwest through northwest of all island mountains. && .MARINE... Strong east-southeast winds associated with high pressure will continue over the Hawaiian waters through the upcoming week. Rough conditions with seas at and above the Small Craft Advisory level of 10 ft will be the result across exposed waters. Surf along east facing shores will remain rough due to the aforementioned strong onshore winds locally and upstream across the eastern Pacific driving large seas through the area. The advisory in place will continue through much of the week. Surf along north and west facing shores will remain up overnight, then steadily lower Sunday through Monday. Heights should dip below advisory levels for all exposed north and west facing shores by Sunday night. Large scale pattern change across the Pacific featuring a blocking pattern setting up east of the Date Line will translate to an end to the active period that began in the second half of December. Surf will respond and drop well below the January average Monday through midweek (near flat levels except for areas exposed to trade wind energy). For the long range, guidance shows the current storm developing off the coast of Japan tracking northward Sunday night through Wednesday across the far western Pacific to the western Aleutians/Bering Sea. Wave models reflect this and show small, long-period energy arriving through the day Thursday out of the west-northwest, then trending up out of the northwest Friday and Friday night. Large errors typically associated with these sources lead to low forecast confidence. Surf along south facing shores will trend up Tuesday through midweek, as an out-of-season Tasman source arrives. Nearshore PacIOOS at Samoa reflected this source moving through 24 to 48 hrs ago, which increases confidence locally. Surf should drop and return to normal levels through the second half of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM Sunday for north and west facing shores of Niihau, Kauai, Oahu and Molokai and north facing shores of Maui. High Surf Advisory until 6 PM Monday for east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii. High Surf Advisory until 6 PM Sunday for west facing shores of the Big Island. Wind Advisory until 6 AM Sunday for Kahoolawe and parts of Molokai, Maui and the Big Island of Hawaii Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters except the Alenuihaha Channel. Small Craft Advisory until 6 PM HST Sunday for the Alenuihaha Channel. Gale Watch from Sunday evening through Tuesday afternoon for Alenuihaha Channel. && DISCUSSION...Donaldson AVIATION...Bohlin MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 8:46 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 55 hr |
Nearby
Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.